Alabama, 2005

Hail in Alabama, April 6, 2005

April 6, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 7:40 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 6, 7:40 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT WED APR 6 2005

MESOSCALE UPDATE...

TIGHT SURFACE PRESSURE GRADIENT HAS SHIFTED EASTWARD OVER WESTERN
ALABAMA.  LIKEWISE...HIGH HELICITY VALUES...350 TO 450 M2/S2...HAVE
SHIFTED EAST TO ALABAMA.  MUCAPE VARIED FROM 250 J/KG OVER EASTERN
ALABAMA TO 1000 J/KG OVER THE SOUTHWEST ALABAMA.  BEST DCAPE WAS
ALSO LOCATED OVER SOUTHWEST ALABAMA.

CAPE IN THE -10C TO -30C ZONE HAS INCREASED TO 200 TO 400
J/KG...WHICH IS RELATIVELY HIGH AND INDICATIVE OF A HAIL THREAT.

RUC MODEL STILL INCREASES SBCAPE OVER WESTERN ALABAMA THROUGH THE
REMAINDER OF THE EVENING...AND ACROSS EASTERN ALABAMA AFTER
MIDNIGHT.  IT ALSO KEEPS THE HELICITY VALUES RELATIVELY HIGH.  IF
THE RUC IS ON THE RIGHT TRACK...SCATTERED CONVECTION COULD INTENSIFY
OVERNIGHT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.
TORNADO WATCH IN EFFECT UNTIL 1 AM FOR MOST OF CENTRAL ALABAMA.

&&

03
Hazardous weather outlook, Apr 6, 12:30 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 5:51 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DUNCANVILLE             33.06N 87.41W
04/06/2005  1.00 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED NEAR DUNCANVILLE.

0548 PM     FLASH FLOOD      SULLIGENT               33.89N 88.13W
04/06/2005                   LAMAR              AL   EMERGENCY MNGR

            SOME ROADS FLOODED IN NORTHERN AND SOUTHERN PORTIONS OF
            THE COUNTY. ALSO SOME CREEKS AND STREAMS FLOODING.

0602 PM     TSTM WND DMG     ALICEVILLE              33.13N 88.16W
04/06/2005                   PICKENS            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON 17TH STREET NW NEAR THE
            ALICE MANOR NURSING HOME AREA. PART OF ROOF BLOWN OFF
            HOME IN ALICEVILLE.

&&

JSS
Special weather statement, Apr 6, 6:52 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT WED APR 6 2005

ALZ046-049-050-070145-
BARBOUR-BULLOCK-PIKE-
752 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR AND BULLOCK
COUNTIES UNTIL 845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOUISVILLE...
LINWOOD...CLIO...BANKS...UNION SPRINGS...CLAYTON...MOUNT ANDREW AND
MIDWAY THROUGH 845 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE GUSTY WINDS...CAPABLE OF
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS...AS WELL AS SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, Apr 6, 7:49 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     WIND GUST        6 W SELMA               32.40N 87.14W
04/06/2005  40 MPH           DALLAS             AL   FIRE DEPARTMENT
            TREE DOWN ACROSS OLD MARION JCT RD (CO RD 44).

0715 PM     WIND GUST        7 NE SELMA              32.51N 86.95W
04/06/2005  40 MPH           DALLAS             AL   PUBLIC
            TREE BLOWN DOWN ON A POWER LINE ON CO RD 86 IN THE VALLEY
            GRANDE AREA, NORTH OF THE CITY OF SELMA.

0730 PM     WIND GUST        SELMA                   32.41N 87.03W
04/06/2005  40 MPH           DALLAS             AL   LAW ENFORCEMENT
            POWER LINES DOWN AT MEMORIAL DRIVE AND ELKDALE IN THE
            CITY OF SELMA.

&&

JSS
Local storm report, Apr 6, 8:08 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     NON-TSTM WND GST 6 E MAPLESVILLE         32.79N 86.78W
04/06/2005  41 MPH           CHILTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROADS 15 AND 22 REPORTED BY MEDIA.

0730 PM     NON-TSTM WND GST 6 NW SELMA              32.48N 87.11W
04/06/2005  40 MPH           DALLAS             AL   EMERGENCY MNGR

            TREES DOWN ACROSS COUNTY ROADS 37 AND 843.

&&

JSS
Special weather statement, Apr 6, 9:09 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT WED APR 6 2005

ALZ022-070345-
PICKENS-
1009 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1045
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE...
PICKENSVILLE...ALICEVILLE...CARROLLTON...ETHELSVILLE...REFORM AND
GORDO THROUGH 1045 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pickens

When
April 6, 9:38 PM CST
Where
Pickens County, Gordo
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.317, -87.900

Penny size hail was reported in Gordo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447780.